Omeprazole - has anyone experienced AF or palpitations when taking this ?

I've recently completed a 'triple therapy ' of x2 antibiotics and a PPI ( Omeprazole) for H.Pylori for 1 week - I have felt an easing of a tender area mid abdomen since completing the course but still had some discomfort ( not pain) in my oesophagus intermittently - worse on bending or following eating at times - discussed this with my GP who agreed that I should continue with Omperazole 20mg one daily to settle this down. But since I've been taking it for the last 5 days my PAFib is more of a problem it does settle but I'm not happy with the situation at the moment and can only think the Omperazole is the trigger? My biggest trigger has always been Vagal nerve and the mechanics of eating and digesting .Anyone had similar problems? Cathy.

13 Replies

oldestnewest
  • I've been on Omepazole for years because I regularly take ibupofen for osteoarthritis. Never been told I would, not have had any, effects from it that I notice.

  • On the contrary Cathy. these acid inhibitors usually help people with Vagal AF by calming the stomach. On the other hand if you have gone too far the other way (not enough acid for proper digestion ) it could have an effect. People often forget you can have not enough acid.

    Bob

  • Thanks Bob that's an interesting possibility - I'm going to stop taking it and see if the PAF settles back to its ' normal' pattern - will let you know! Cathy

  • Trilby - continuing in from Bob's point of low acidity in stomach - I  was prescribed Omeprazole by GP but found it worsened my PAF, and had little effect on heartburn.  I then started researching after a particularly bad episode which was after eating toast for breakfast, I almost choked and my esophagus was very painful.  I found that all carbohydrates and especially cereals and bread, were the culprits.   

    Carbs need alkaline environment to be digested properly, if your stomach is not acid enough what happens is when you eat carbs, the acid is pushed back up into esophagus because the stomach doesn't empty properly.  Stop eating carbs altogether for a week or so, including any type of sugar, potato, bread or any cereal and see if things ease.   If it does then gradually you can add carbs back into your diet but don't ever have them for breakfast and only in very small quantities.  

    I found a smoothie for breakfast with some fruit and veg with a small slice of root ginger and a quarter of peeled lemon really helps and I don't eat anything solid until midday.

    Very uncomfortable but a change of diet and habits made far more improvement than any PPI.

  • C.Dreamer - what a strange coincidence ! I've just come across your reply of 10 days ago to my posting of a year ago re Omperazole and increase in PAF. I've been taking 20mg daily for last 5 days from a visit to GP last week re recurrence of oesophagitis causing painless spasms often following eating carbs which in turn triggers the Vagus nerve and palpitations / AF. The added problem I have is IBS with associated bloating increasing intrabdominal pressure again 'tickling' the vagus nerve.

    I think I must get complacent when things are settled not being as vigilant with my diet and eating habits and I'm now suffering the consequences ! Needless to say after 5 days I've now stopped the Omeprazole in a hope that I can regain control. I will be avoiding bread and 'dry'foods which can feel as if they're taking longer to get down my oesophagus. Cathy

  • IBS is indicative of 'Leaky Gut' - often a result of antibiotics.

    Look into pro-biotics. Takes some months to get back on track. That, along with eating lots of fibrous veg and fruit, usually eliminates IBS, although it can hang around for the rest of your life so one needs to be vigilant!

    I found I couldn't take raw veg and fruit in the beginning - back in 1973 I read a pamphlet about diet for IBS and it suggested starting with cooked, soft vegetables. Ahead of its time for sure!

    That worked for me and as my digestion improved and gradually moved to eating as much as I could raw as raw fruit and veg are pre-biotic which encourage gut flora.

  • Hi Cathy - Many years ago I was diagnosed with H-Pylori and had two long courses of antibiotics etc. One of the antibiotics was metronidazole (spelling) which made me feel really ill on the second course. It still didn't clear it up and what did was a course of oregano and garlic oil which my sister in the States sent to me. I believe mastic gum tablets are now the latest natural cure.

    Jean

  • Jean - thank you for that - it was only my insistence that the GP agreed to test me for H.Pylori she was as surprised as I was when it came back positive - I want to be convinced that the bacteria is gone I have noticed that an area of persistent tenderness in my mid upper abdomen has gone which I always thought was IBS - I'm not convinced that the oesophagus and reflux is settled fully yet hence the Omeprazole. I'm not taking it today and we'll see how it goes today. I will look into your advice re mastic gum and let you know how I get on - regards Cathy

  • Hi there , I've been on omeprozole For a couple of years after starting with feeling sick and windy after eating , I had the camera down my throat and the other end lol was all clear but remained on this drug until a couple of weeks ago when I read about this drug being bad for you , I've now stopped and just drink hot water with meals which is supposed to help with digestion and I've been ok for two weeks don't know why I'm ok now without has it was really bad at one point it felt like my food was getting stuck around my chest area anyway hope you go ok with not taking this for a bit cheers Paul

  • The stuck in the chest feeling..... Was it more evident after eating carbohydrates?

  • It could have been , it was always after eating a sandwich at work for breakfast and didn't go when I switched to cerials both carbs , I'm on shredded wheat and grapes now and usually have brown seeded bread , still feel a bit sickly after the cerial nothing too bad usually passes ,cheers paul

  • I can't take Omeprozole, took it only once when I was prescribed it to reduce side effects of reflux after ablation and Pradaxa, made things a lot worse. Turns out it was the worst thing to take as Pradaxa requires an acid environment for the coating to dissolve properly and be digested. I also discovered that eating carbohydrates such as cereals and bread also made things a lot worse.

    There was a post requiring long term use and PPIs and long term effects about 2 weeks ago. As usual one was the Daily Mail scare stories, but apart from that it is associated with heart palpitations, osteoporosis and a few other things I some WebMed papers.

  • I had problems with omeprazole before my AF was diagnosed but a change to lanzoprazole fixed things. Might be worth a try as there are about 5 different prazoles.

You may also like...